News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Is Cyproterone Acetate And Getting Off Birth Control Safe?


 lauravasic - Wed Apr 22, 2009 6:09 pm

My Endocrinologist put me on a 100mg dose of Cyproterone Acetate for hair loss due to an abnormal hormone level from day 10-15 of my menstrual cycle. After she gave me the prescription, I told her that I wanted to get off my birth control pills (I use them only for cramp management and they're not helping my cramps at all. If anything, they're making things worse because I keep 'missing' my period and the bloating is nuts) but she said to keep taking them, never giving me a reason why. Now for the past few days of taking the Cyproterone Acetate with my birth control pill, I have never been in so much pain in my life. The cramps are unbearable! I really want to just stop my birth control today and hopefully find some relief from the pain and bloating.
My question is: Can I stop taking my birth control and continue on with JUST the Cyproterone Acetate? Or does one not work without the other?

I've called my doctor but she's far away and she has yet to return any of my calls.

Thanks!
 John Kenyon, CNA - Wed Apr 29, 2009 1:01 pm

User avatar Hi there --

Cyproterone will work just as effectively without BCPs, and in fact, is better without them, since the combination increases the risk of deep vein thrombosis in people who use both. So if anything, you probably should discontinue the BCPs at once and leave word with your doctor that you've done so because of the extreme discomfort and additional risks, and just wanted to let her know in case she has anything she'd like to add as to why she feels you should still be on the other drug.

It's always good to keep a doctor updated, and normally I'd not recomend d/c'ing a medication without first consulting the prescribing doctor, but this is a unique situation and I can see no harm and only benefit from stopping the BCPs now. Just let the doctor know as a way of keeping the relationship professional and open.

Again, this is not something I would ordinarily suggest doing in this order, but given your extreme discomfort and the additional risks imposed, combined with the fact cytoprerone acetate works fine on its own and is not dependent on BCP therapy to work, I can see no reason to continue the BCP, but several reasons to stop them.

I hope this is helpful. Good luck to you with this and please follow up with us as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here